California, 2021Heavy Snow and Winter Weather in California, December 24 to 26, 2021
December 24 to 26, 2021 · NWS EKA · 5 events in 4 counties and zones
Long-wave trough settles over the area. A stronger mid to upper-level shortwave trough drove snow levels down to around 1,500 feet over portions of the area.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Long-wave trough settles over the area. A stronger mid to upper-level shortwave trough drove snow levels down to around 1,500 feet over portions of the area. Cold and unstable, post-frontal atmosphere brought isolated thunderstorms and small hail showers to Northwest California.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Dec 23, 2:51 PM PST, 9 hours 9 minutes earlier.
Area forecast discussion, Dec 23, 2:51 PM PST, 9 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
251 PM PST Thu Dec 23 2021
.SYNOPSIS...Heavy snow is forecast to occur across the mountains of
northwest California Friday through Monday. In addition, periods of
beneficial rainfall are expected across lower elevations, in
addition to isolated thunderstorms and possible small hail near sea
level during Friday and Saturday.
&&
.DISCUSSION...A positive tilt upper level trough was positioned
offshore from NWRN CA this morning with numerous lightning strikes
near the trough axis. This transitioned into showers in the early
afternoon for coastal areas. Showers continue to spread
northeastward across northern Trinity County. Snow levels across
that area generally reside around 4000 to 4500 feet, which
supports the inherited winter storm warning through late morning.
The previously mentioned upper trough is forecast to advance south
of the region this evening/tonight. A lull in shower activity will
occur in its wake. However, multi-model guidance shows another,
colder, upper trough, associated with 700 mb temperatures ranging
from -12 to -16C, will dig south across the PACNW coast Friday and
Saturday. Vigorous shower development is forecast to occur with the
southward progressing trough midday Friday over Del Norte County,
then Humboldt and Trinity County Friday afternoon and evening,
followed by Mendocino and Lake Counties by Friday night. The
previously hoisted winter storm watch has been upgraded to a
winter storm warning, Friday 18z through Monday 18z. Model
forecast soundings show thermodynamic profiles will be favorable
for isolated thunderstorms as well as small hail along the coast
Friday afternoon through Saturday. Furthermore, a cold midlevel
airmass spreading south across the region will aid in lowering
snow levels to the 1500 to 2500 foot range by Christmas Day. Heavy
mountain snow will be probable as persistent shower activity
moves onshore and inland. Reference the latest winter storm
warning for additional information.
Showers are forecast to continue moving onshore across NWRN CA
Sunday into Monday, and snow levels will lower further to the 1000
to 2000 foot range. In fact, heavier shower activity could
periodically lower snow levels to sea level over the weekend into
early next week, which is reflected in non-zero probabilities of
accumulating snowfall along the Redwood Coast...as well as low
elevations sites such as Ukiah. Regardless, travel impacts will be
likely across mountain roads and highway passes through Monday
morning, as well as coastal travel corridors due to accumulating
small hail.
Beyond Monday, ensemble cluster guidance depicts several scenarios
occurring across the west coast ranging from continued troughing and
possible additional snowfall to rising midlevel heights and a
cessation of impactful snowfall.
&&
.AVIATION...Another frontal system continued to move across the region today.
This system has brought modest impacts to CEC and ACV air terminals,
and will continued to bring mostly light-moderate rain/showers
through much of the day. Earlier radar and satellite pictures
indicated heavier showers (with thunderstorm potential) mainly along
Coastal Humboldt. By late morning, a front had already moved over
CEC as the winds increased and shifted northwesterly. Across Inland
Mendocino overnight/morning, a disturbance passed which resulted in
significant rain amounts, low CIG/VIS. Through the period,
precipitation will be ongoing to some extent, but it is expected to
taper this evening/overnight before a new round of adverse weather
conditions move across the area on Friday. Cig/Vis will remain quite
variable overnight. There is also a brief potential for LLWS along
the North Coast Friday afternoon. /TA
&&
.MARINE...Scattered showers are moving northeastward across the
waters, mainly affecting the northern waters. This conditions are
expected to continue through this evening, followed by another round
of showers with a slight chance of thunderstorms on Friday.
Northwesterly breezes have developed across the northern waters.
This winds is forecast to develop over the southern waters and
accelerate to moderate breezes this evening. Winds then will shift
to westerly late tonight into Friday morning ahead of the next
frontal system. Fresh to strong breezes is expected to develop by
late Friday morning through early Saturday morning. Winds will then
quickly drop off for a short period, before northwesterly winds
develop and accelerate as another frontal system approaches.
A new northwesterly mid-period swell around 7 to 10 feet at 13
seconds will build across the waters this evening through late
Friday morning. A longest northwesterly mid-period around 10 to 14
feet will then follow on Friday evening and pick up to 14 to 16 feet
early Saturday morning. Elevated seas will persist through the
weekend.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Winter Storm Warning from 10 AM Friday to 10 AM PST Monday
for CAZ102-105>108-110-111-114.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory from noon Friday to 2 AM PST Sunday
for PZZ450.
Small Craft Advisory from 8 PM Friday to 2 AM PST Sunday
for PZZ455.
Small Craft Advisory from 9 PM this evening to 2 AM PST
Sunday for PZZ470-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Dec 23, 2:05 PM PST, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
205 PM PST Thu Dec 23 2021
CAZ101-103-104-109-112-113-115-242215-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake-
205 PM PST Thu Dec 23 2021
This hazardous weather outlook is for northwest California.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ102-105>108-110-111-114-242215-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
205 PM PST Thu Dec 23 2021
...WINTER STORM WARNING IN EFFECT FROM 10 AM FRIDAY TO 10 AM PST
MONDAY...
This hazardous weather outlook is for northwest California.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A Winter Storm Warning is currently in effect.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Heavy Snow, Northern Humboldt Interior
- When
- December 24, 12:00 AM PST to December 26, 10:00 AM PST
- Where
- Northern Humboldt Interior forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Spotter report of 16 inches of total snow that fell during the last 2 days (48-hours) at an elevation of 2,821 feet.
Winter Weather, Northwestern Mendocino Interior
- When
- December 24, 4:00 PM PST to December 25, 10:30 AM PST
- Where
- Northwestern Mendocino Interior forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.434, -123.432 (the zone’s center; the record gives no point)
Spotter report of 8 inches of snow that fell during a duration of 18.5 hours at an elevation of 3,750 feet.
Heavy Snow, Southern Trinity
- When
- December 24, 6:00 PM PST to December 25, 9:00 AM PST
- Where
- Southern Trinity forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.651, -123.113 (the zone’s center; the record gives no point)
Spotter report of 9 inches of snow that fell during a 15-hour duration at an elevation around 3,000 feet.
Heavy Snow, Southern Trinity
- When
- December 24, 10:00 PM PST to December 25, 6:00 PM PST
- Where
- Southern Trinity forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.651, -123.113 (the zone’s center; the record gives no point)
Spotter report of 7 inches of snow that fell during an unknown duration at an elevation of 3,099 feet.
Winter Weather, Southern Humboldt Interior
- When
- December 25, 12:00 AM PST to 8:00 AM PST
- Where
- Southern Humboldt Interior forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Spotter report 4 inches of snow at an elevation of 2,700 feet. 8-hour duration.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Oregon, December 24 to 27, 20211 death · 14 events
- Heavy Snow and Winter Weather in California, December 24 to 27, 202135 events
- Winter Weather in New York, December 24 to 26, 202127 events
- Heavy Snow and High Wind in Nevada, December 24 to 26, 202156 kt wind · 18 events
- High Wind in Texas, December 24, 202153 kt wind · 9 events
- Heavy Snow and Winter Weather in Washington, December 24 to 27, 20217 events
- Winter Storm and Heavy Snow in Oregon, December 24 to 27, 20216 events
- Heavy Snow and High Wind in Wyoming, December 24 to 25, 202160 kt wind · 6 events
- Strong Wind in Illinois, December 24, 2021$5,000 · 5 events
- Ice Storm in Alaska, December 24 to 28, 20215 events
- Winter Weather in Pennsylvania, December 24, 20212 events
- High Wind in New Mexico, December 24, 202154 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998641, 997783, 998631, 998640, 997782.